New York, 2016Flash Flooding in New York, August 2, 2016
August 2, 2016 · NWS ALY · 4 events in 2 counties and zones
A humid air mass was in place over the region during the early morning hours on Tuesday, August 2nd. Thanks to a nearby frontal boundary, a cluster of slow moving thunderstorms moved south out of the Adirondacks and Lake George-Saratoga Region towards the Capital Region during the late night hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A humid air mass was in place over the region during the early morning hours on Tuesday, August 2nd. Thanks to a nearby frontal boundary, a cluster of slow moving thunderstorms moved south out of the Adirondacks and Lake George-Saratoga Region towards the Capital Region during the late night hours. These thunderstorms produced an excessive amount of lightning along with very heavy rainfall. As this rainfall occurred over the Capital Region, flash flooding occurred within the urban areas within Albany and Schenectady due to the high rainfall rates. One to three inches of rain occurred within just a few hour period, leading to ponding of water on many streets. Despite the early hour, some water rescues occurred, as cars became stranded along roadways.
As thunderstorms moved south and east of the region, flood waters receded during the morning hours, ending the flash flooding threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 12:29 AM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 2, 12:29 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Albany NY
129 AM EDT TUE AUG 2 2016
.SYNOPSIS...
A weak area of low pressure and an upper level disturbance over the
region will continue to bring mainly scattered showers and
isolated thunderstorms with locally heavy rainfall into tonight.
A few more showers may linger into Tuesday, before drier and
warmer weather return for Wednesday as a ridge of high pressure
builds in.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 107 AM EDT...Raised pops across a larger areas from around
the southeast Adirondacks and Lake George region south and east
through the Capital District, Taconics, Berkshires and southern
VT. Will mention locally heavy rainfall in these areas through
much of the night as well. Forcing from an upper level vort max
impinging on a moist and somewhat unstable air mass, resulting in
an expanding area of moderate to heavy showers with isolated
thunderstorms. Rainfall rates of one half to one inch per hour
will accompany this activity as it gradually tracks southeast
across the area overnight. Radar reflectivity depicting a low
level circulation across eastern Saratoga county into Washington
county, where a pivot point could result in a few inches of
rainfall. Will continue to issue Flood Advisories for any
concentrated areas of heavy rainfall with embedded convection.
Additional showers continue to move east/southeast for areas south
of the Capital Region into the Catskills and mid Hudson
Valley/southern Taconics. Expect a few more rounds of showers in
this region as well through the overnight hours, with some
possibility of an increase in areal coverage before tapering off
thereafter.
Low temps will be mainly in the 60s but some upper 50s southern
Adirondacks.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
Upper energy and associated broad midlevel convergence will tend
to exit into and through New England through the day. Based on
upstream conditions in areas where the upper energy has already
exited, intervals of clouds and sun with isolated to scattered
showers and storms. Deeper moisture will gradually shift east,
which also suggests less coverage than the past couple of days,
only isolated to scattered showers and storms Tuesday. Western
areas may see only a few morning showers, while eastern NY and
western New England see some late morning and early afternoon
scattered activity. Intervals of sun and clouds should allow for
highs in the 70s to lower 80s.
Low level ridging builds in from the east and north Tuesday night
and Wednesday with boundary layer temperatures cool a bit. The
boundary layer temperature profile suggests cooler temperatures
may be in eastern areas with warmer temperatures in western areas
Wednesday and Thursday. There is a better consensus in guidance
that the approach of the next upper energy and frontal system
should hold off until the end of the week. So, there should be
more sun than clouds Wednesday and Thursday. Highs Wednesday and
Thursday around 80 to mid 80s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Long term trends favor an increase in temperatures and humidity
through the end of this week. A cold front approaches Friday night
into Saturday with a chance for showers and thunderstorms. Drier
weather is expected for the second half of the weekend along with an
increasingly northwesterly wind.
12Z model consensus is slowly settling in on a Friday night
timeframe with the approach and passage of a cold front. As stated
in the previous forecast discussion, favorable instability
parameters and strong low level convergence should provide a good
chance for scattered convection. Temperatures up to the frontal
passage will be quite mild and humid as H850 temps climb toward +20C
Friday night along with PWATs in excess of 1.50 inches.
Once the front crosses the area, less humid air will move into for
later Saturday into Sunday with drier conditions. Highs still look
to reach the lower to middle 80s for Sat/Sun, but overnight lows
will be cooler and dewpoints should fall back into the 50s.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
An upper level trough is allowing for widespread showers and some
isolated thunderstorms early this morning, especially around
KGFL.
Shower activity will continue to move southeast through the
remainder of the overnight hours as the upper level trough axis
moves across the area. Flying conditions will generally be MVFR
for KGFL, KALB and KPSF, although brief periods of IFR conditions
are possible (mainly for cigs) through the rest of the overnight
hours with on and off showers around. Meanwhile, it looks to
remain mainly VFR at KPOU with mainly dry conditions, although a
brief reduction to MVFR within a passing rain shower is possible
over the next couple of hours. Winds will be very light or calm
for all sites.
During the day on Tuesday, flying conditions will gradually
improve from MVFR to VFR for KGFL, KALB and KPSF by the late
morning or early afternoon hours. KPSF may take the longest to go
back to VFR. Meanwhile, KPOU should remain VFR for the entire
day. There could be a few passing light rain showers early in the
day, but the threat for showers looks to end by the afternoon. BKN
cigs around 4-5 kft will become SCT for Tuesday night, although
some areas of radiational fog may be possible for late Tuesday
night, especially at KGFL and KPSF.
Winds will continue to be light and variable during the day
Tuesday and become calm for Tuesdsay night.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
A weak area of low pressure and an upper level disturbance over the
region will continue to bring mainly scattered showers and
isolated thunderstorms with locally heavy rainfall into tonight.
A few more showers may linger into Tuesday, before drier and
warmer weather return for Wednesday as a ridge of high pressure
builds in.
Rh values will increase to between 90 and 100 percent tonight and
Tuesday night. Minimum RH values Tuesday afternoon will be around
55 to 65 percent and 45 to 60 percent Wednesday afternoon.
Winds today will be east to southeast at less than 15 mph
tonight. Winds become East to northeast Tuesday at less than 15
mph. By Wednesday, winds will shift to south to southeast at less
than 15 mph.
&&
.HYDROLOGY...
Additional showers with isolated thunderstorms are expected through
tonight, becoming very limited in coverage on Tuesday. Additional
rainfall amounts are expected to be a third of an inch or less
with locally higher amounts in thunderstorms. No flooding is
anticipated at this time. Isolated locally heavy rainfall could
produce some ponding of water on roadways.
Dry weather is expected to return for Wednesday and Thursday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...NAS
NEAR TERM...KL/NAS/JPV
SHORT TERM...NAS
LONG TERM...BGM
AVIATION...Frugis
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Aug 2, 12:09 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
109 AM EDT TUE AUG 2 2016
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
109 AM EDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFECT MUCH OF
THE REGION OVERNIGHT...ESPECIALLY FROM THE EASTERN MOHAWK VALLEY
AND HUDSON VALLEY EASTWARD. LOCALLY HEAVY RAINFALL COULD RESULT
IN MINOR FLOODING OF URBAN AND POOR DRAINAGE LOCATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 2:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
323 AM EDT TUE AUG 2 2016
NYZ065-066-020815-
WESTERN DUTCHESS-EASTERN DUTCHESS-
323 AM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUTCHESS COUNTY...
AT 322 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOPEWELL
JUNCTION...OR NEAR PAWLING...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
PAWLING...WINGDALE...HOPEWELL JUNCTION...NEW YORK--NEWARK...
EAST FISHKILL...BEEKMAN...STORMVILLE...POUGHQUAG...PECKSVILLE...
ARTHURSBURG...HILLSIDE LAKE...CLOVE...WOODINVILLE...DOVER FURNACE...
WEST PAWLING...HURD CORNERS...SOUTH DOVER...PLEASANT RIDGE...
BILLINGS AND WEBATUCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED PONDING OF WATER.
LAT...LON 4166 7381 4172 7356 4153 7353 4153 7360
4151 7370 4150 7384
TIME...MOT...LOC 0722Z 273DEG 16KT 4158 7372
JPVFlash Flood, Albany
- When
- August 2, 3:00 AM EST to 6:22 AM EST
- Where
- Albany County, 0.98 mi NNE of North Bethlehem to 0.91 mi NE of North Bethlehem
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.683, -73.842
U.S. Route 20 (Western Avenue) was closed in both direction at Stuyvesant Plaza in Albany due to flash flooding.
Flash Flood, Schenectady
- When
- August 2, 3:00 AM EST to 6:22 AM EST
- Where
- Schenectady County, 1.39 mi WNW of Schenectady to 1.4 mi WNW of Schenectady
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.808, -73.945
The intersection of Broadway and Edison Avenue in Schenectady was closed due to flash flooding.
Flash Flood, Albany
- When
- August 2, 3:15 AM EST to 6:22 AM EST
- Where
- Albany County, 1.71 mi NW of Albany to 1.65 mi NW of Albany
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.667, -73.794
The intersection of U.S. Route 20 (Western Avenue) and North Pine Avenue in Albany was closed due to flash flooding.
Flash Flood, Schenectady
- When
- August 2, 3:15 AM EST to 6:22 AM EST
- Where
- Schenectady County, 0.09 mi WNW of Aqueduct to 0.03 mi W of Aqueduct
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 42.831, -73.902
Flash flooding occurred at the Hillcrest Apartments in Niskayuna due to thunderstorm heavy rainfall. Several feet of water was ponded inside the ground floor of the apartment building.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Drought in Texas, August 2 to 16, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645730, 645731, 645733, 645735.